Kansas, 2026High Wind in Kansas, March 28, 2026
March 28, 2026 · NWS GLD · 1 event in 1 county or zone
Deepening low pressure over eastern Colorado supported strong south winds across northwest Kansas during the morning hours on the 28th. A gust up to 59 mph was measured in Sherman county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deepening low pressure over eastern Colorado supported strong south winds across northwest Kansas during the morning hours on the 28th. A gust up to 59 mph was measured in Sherman county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 28, 3:54 AM MST, 4 hours 29 minutes earlier. Its key messages:
- Red Flag Warning is in effect today with above average temperatures, dry conditions and breezy S to SW winds. Fires will grow and spread quickly.
- Record high temperatures are possible on Sunday and Monday.
- Low potential for active weather early next week.
Area forecast discussion, Mar 28, 3:54 AM MST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
454 AM MDT Sat Mar 28 2026
.KEY MESSAGES...
- Red Flag Warning is in effect today with above average
temperatures, dry conditions and breezy S to SW winds. Fires
will grow and spread quickly.
- Record high temperatures are possible on Sunday and Monday.
- Low potential for active weather early next week.
&&
.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 1253 AM MDT Sat Mar 28 2026
Current observations have high pressure situated across the Plains
with lower pressure developing along the Front Range. This is slowly
beginning to increase the winds with speeds around 15-20 mph
observed for some locales along the Palmer Divide. The winds are
forecast to increase across the area during the morning hours as the
high pressure moves east and the low deepens and expands near the
Front Range. Speeds are forecast to be 15-30 mph for most of the
area by sunrise with gusts generally between 30-45 mph. There could
be a few gusts that hit 50-60 mph as the inversion mixes out with
the low level jet forecast to be 45 to 50 kts. The winds are then
forecast to lighten from west to east in the afternoon as the high
pressure shifts further away and the center of the low nears the
area. Even with the winds lightening, Red Flag conditions should
still occur around the noon hour in the west and linger through the
afternoon in the east. The dry conditions will remain in place
through the day with mostly sunny skies. Highs for counties along
the Colorado border are forecast to be in the 70s and 80s while
those to the east that are closer to the colder air mass will likely
only warm to around 70.
This evening and into tonight, the winds are forecast to lighten as
the center of the low moves over the area. Cloud cover is also
forecast to increase as higher level moisture moves over in the
northwest flow. Temperatures should cool into the 40s, with maybe a
few 30s for those who stay clear for most of the night.
Sunday, the area is forecast to be under ridging/northwest flow
aloft with a broad low pressure system at the surface. This is
forecast to lead to mostly sunny and warm with high temperatures in
the 80s. Locales in the east may be able to reach 90. This could
allow for some more record temperatures to fall. While hot and dry,
critical fire weather conditions look fairly unlikely with the light
winds forecast for the area. Ensembles don't show too much
variability, so it is unlikely that the low would shift enough to
increase the fire chances.
Monday, the warm and dry conditions continue with the upper ridge
axis more over the Plains. With this, temperatures are forecast to
be a bit hotter with highs in the 80s in the west and 90s in the
east. Similar to Sunday, these temperatures may be able to break
records. Relative humidity is forecast to drop into the single
digits and teens with no moisture advection. The main inhibitor for
critical fire weather conditions will again be the winds. Right now,
the speeds are forecast to be around 10 mph with gusts in the 20-25
mph range. That being said, ensemble 500mb spread charts suggest
that the next upper trough may push through the Plains faster than
currently forecast. In this case, the winds may be stronger as the
center of the low could then shift off the area during the afternoon
hours with stronger winds on the back side. Given how far north the
upper trough is forecast to be, the wind gusts would probably max
out at 35-40 mph. But that would be more than enough for critical
fire weather conditions and high fire danger.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Issued at 210 AM MDT Sat Mar 28 2026
A progressive upper pattern will be in place across the CONUS
this period with embedded shortwave troughs bringing occasional
chances for precipitation and breezy to windy conditions.
Models continue to trend colder on Tuesday behind a cold front
with breezy north to northeast winds gusting 30 to 40 mph.
Precipitation type will be rain during the day but could see a
transition to snow Tuesday night/Wednesday morning as
temperatures drop into the 20s. Snow amounts have crept up just
a tad from yesterday, but probabilities of 1" or more are still
hovering at around 10%. First of two somewhat stronger
disturbances moves through on Wednesday with scattered showery
precipitation chances continuing. Southeast winds will gust 35
to 45 mph by Wednesday afternoon. Temperatures warm into the 50s
so any morning mixed precipitation will go back to rain. Final,
and perhaps strongest, disturbance will come through Thursday
night/Friday with an upper low developing in the northern
plains. However, models are not in particularly good agreement
with this system in regards to timing and track and there is a
large spread in temperatures and corresponding precipitation
types. However, breezy to windy conditions appear to continue
for both days with gusts up to 55 mph from the south on Thursday
turning to the north on Friday behind a potentially strong cold
front.
Temperature trends for the period will be near normal on Tuesday
and Wednesday (50s), then above normal on Thursday and Friday
(60s), though confidence is somewhat lower in the latter part of
the period. Lows will generally be in the 20s and 30s with the
coldest occurring Wednesday morning.
&&
.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 451 AM MDT Sat Mar 28 2026
For KGLD & KMCK... VFR conditions continue with clouds either
above 8000ft or clear skies. The progression of the winds was
slower than earlier forecast, but recent observations in Eastern
Colorado have shown winds increasing to 15-20 kts with gusts
around 25 kts. This is expected at both terminals within the
next hour or two, with the potential still for a few hours of
low level wind shear. Winds are forecast to stay above 20 kts
until about 00-01Z, though KGLD may lower by 21Z. Once tonights
inversion sets up, winds should lower to 12 kts or less and
slowly shift to out of the west. Be alert for the possibility of
more low level wind shear after 03Z, especially for KMCK.
&&
.CLIMATE...
Issued at 1253 AM MDT Sat Mar 28 2026
Record high temperatures are possible Sunday and Monday.
--------------------------------------------------------
Sunday, March 29th:
Goodland, KS - Record is 88 (1943), forecast is 87.
Hill City, KS - Record is 91 (1943), forecast is 88.
McCook, NE - Record is 92 (1943), forecast is 88.
Burlington, CO - Record is 86 (2021), forecast is 85.
--------------------------------------------------------
Monday, March 30th:
Goodland, KS - Record is 88 (2010), forecast is 89.
Hill City, KS - Record is 93 (1943), forecast is 93.
McCook, NE - Record is 93 (1943), forecast is 92.
Burlington, CO - Record is 87 (2010), forecast is 87.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from 10 AM MDT /11 AM CDT/ this morning to 9
PM MDT /10 PM CDT/ this evening for KSZ001>004-013>016-
027>029-041-042.
CO...Red Flag Warning from 10 AM this morning to 9 PM MDT this
evening for COZ253-254.
NE...Red Flag Warning from 10 AM MDT /11 AM CDT/ this morning to 9
PM MDT /10 PM CDT/ this evening for NEZ079>081.
&&
SHORT TERM...KAK
LONG TERM...024
AVIATION...KAK
CLIMATE...KAKHazardous weather outlook, Mar 27, 11:05 PM MST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1205 AM MDT Sat Mar 28 2026
COZ091-092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290615-
Kit Carson-Cheyenne CO-Cheyenne KS-Rawlins-Decatur-Norton-Sherman-
Thomas-Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-
Hitchcock-Red Willow-
1205 AM MDT Sat Mar 28 2026 /105 AM CDT Sat Mar 28 2026/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A Red Flag Warning is in effect for the majority of the Tri-State
Area today with above average temperatures, dry conditions and
southerly wind gusts up to 45 mph allowing for rapid wildfire
growth.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Active weather across portions of the Tri-State Area is anticipated.
Spotters are encouraged to report significant weather conditions.
COZ090-290615-
Yuma-
1205 AM MDT Sat Mar 28 2026
This hazardous weather outlook is for east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Active weather across portions of the Tri-State Area is anticipated.
Spotters are encouraged to report significant weather conditions.
High Wind, Sherman
- When
- March 28, 8:23 AM MST
- Where
- Sherman forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
A 59 mph gust was measured at Goodland Municipal Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Iowa, March 28, 20261 injured · 1 event
- High Wind in Minnesota, March 28, 202663 kt wind · 5 events
- High Wind in South Dakota, March 28, 202661 kt wind · 4 events
- High Wind in South Dakota, March 28, 202650 kt wind · 2 events
- Damaging Wind in Utah, March 28, 202650 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323192.